Get IBD info delivered to your inbox
Sign up to our mailing list and receive regular articles and tips about IBD.
There are a number of situations where the use of non-steroidal anti-inflammatory drugs (NSAIDs) is not recommended.
In some cases, they should only be used if you are directly instructed to by your GP or another qualified healthcare professional.
Aspirin should never be given to children under 16 years of age because there is a small risk it could trigger a serious and potentially fatal condition called Reye’s syndrome. This condition can cause liver and brain damage.Â Paracetamol orÂ ibuprofen are safer alternatives for children under 16.
The use of NSAIDs during pregnancy is not recommended unless paracetamol does not effectively treat a particular condition. If an NSAID needs to be used, ibuprofen is the safestÂ NSAID to useÂ during pregnancy. If possible, it's best to avoid taking anyÂ medication during pregnancy for minor conditions.
However, it should be taken at the lowest possible dose to treat symptoms for the shortest possible time. NSAIDs, including ibuprofen, should never been taken from the 30th week of pregnancy onwards. This is because it can cause a dangerous rise in blood pressure (pulmonary hypertension) inside the lungs of the baby.
The use of NSAIDs during breastfeeding is not recommended unless it is felt that the benefits of treatment outweigh the risks to your baby. If an NSAID is to be used, ibuprofen will be recommended at the lowest possible dose for the shortest possible time needed to treat your symptoms.
Some people withÂ asthma find that taking an NSAID can make theirÂ asthma symptoms more severe. If this happens to you, it is best to avoid taking NSAIDs inÂ future (unless directly instructed to by your GP or other qualified health professional), and take paracetamol instead.
If you experience anÂ allergic reaction after taking an NSAID (including aspirin), such as swelling of your eyes and lips (angioedema) or a severe skin rash, you should avoid taking NSAIDs in the future.
NSAIDs can increase your risk of developing stomach ulcers and experiencing internal bleeding, particularly if taken on a long-term basis. Therefore, if you have an increased risk of developing stomach ulcers and internal bleeding, you may wish to use an alternative medication â€“ read more about alternatives to NSAIDs.
Things that increase your risk of developing stomach ulcers and internal bleeding include:
MedicationsÂ known to increase the risk of stomach ulcers and internal bleeding include:
However, there are some health conditions for which long-term use of NSAIDs may be the only effective method of relieving symptoms. For example:
If you need to take NSAIDs on a long-term basis andÂ have an increased risk of developing stomach ulcers and bleeding, you will probably be given an additional medication known as a proton pump inhibitor (PPI) or anÂ an H-2 antagonist.
PPIs and H-2 antagonists help toÂ prevent stomach ulcers and internal bleeding by reducing the production of stomach acid. SeeÂ treating stomach ulcers for more information about PPIs andÂ H-2 antagonists.
If you are taking an NSAID, avoid smoking and drinking large amounts of alcohol asÂ these activities can increase your risk of developing stomach bleeding.
In rare cases, NSAIDs can damage the kidneys and cardiovascular system (the heart and blood vessels).
The use of NSAIDs is not usually recommended for people who have an increased risk of developing cardiovascular or kidney conditions. Examples of these include:
If you have liver disease then NSAIDs may not be suitable for you.
Some types of liver disease include:
Why not sign up to our mailing list and receive regular articles and tips about IBD to your inbox?